Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 35, NWS New Orleans, LA

April 29, 2014Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 29, 2014, 12:44 PM CDT for Jackson County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2014, 12:44 PM CDT (17:44 UTC)
Expired
Apr 29, 2014, 1:45 PM CDT
In force
61 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Jackson County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2014-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2014-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS54 KLIX 291744
SVRLIX
MSC059-291845-
/O.NEW.KLIX.SV.W.0035.140429T1744Z-140429T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1244 PM CDT TUE APR 29 2014

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 145 PM CDT

* AT 1240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF VANCLEAVE...OR 10 MILES NORTHEAST OF ST. MARTIN...AND
  MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHEASTERN MISSISSIPPI.

&&

LAT...LON 3045 8884 3057 8889 3063 8889 3074 8865
      3074 8858 3056 8839 3054 8840
TIME...MOT...LOC 1744Z 250DEG 25KT 3057 8877

$$
1 follow-up statement
602 
WWUS54 KLIX 291826
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
126 PM CDT TUE APR 29 2014

MSC059-291845-
/O.CON.KLIX.SV.W.0035.000000T0000Z-140429T1845Z/
JACKSON MS-
126 PM CDT TUE APR 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR JACKSON COUNTY...

AT 124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED 10 MILES NORTHWEST OF VANCLEAVE...OR 14 MILES
NORTH OF ST. MARTIN...MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHEASTERN MISSISSIPPI.

&&

LAT...LON 3045 8884 3057 8889 3063 8889 3074 8865
      3074 8858 3056 8839 3054 8840
TIME...MOT...LOC 1826Z 238DEG 41KT 3064 8877

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:32 AM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, Apr 29, 4:32 AM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 AM CDT TUE APR 29 2014

.SHORT TERM...
LARGE OCCLUDED LOW PRESSURE SYSTEM SPINNING OVER CENTRAL PART OF
THE COUNTRY HAS EJECTED A SURFACE FRONTAL BOUNDARY TO THE
APPALACHIANS AND ALONG THE CENTRAL GULF COAST. THIS WAS THE MAIN
DRIVER OF A WIDEPSPREAD AND DEADLY SEVERE WEATHER OUTBREAK DURING
THE PAST 48 HOURS. THE LARGE ORGANIZED AREA OF HEAVY RAINFALL
MOVED OFF THE MISSISSIPPI COAST AROUND 330 AM. THE FOCUS NOW
SHIFTS TO ANOTHER SPOKE OF ENERGY DROPPING FROM THE OCCLUDED
SYSTEM SOUTHWARD WITH A BIT OF AN ELEVATED COLD POOL. THIS
APPROACHING AIR MASS WILL HAVE A BETTER CAPABILITY OF PRODUCING
SOME HAIL AND HIGH WINDS WITH ANY CONVECTION THAT DEVELOPS DURING
DAYTIME HEATING. THE SHALLOW AIR FROM THE INITIAL FRONTAL PASSAGE
WAS YIELDING TO MOISTURE RETURN OVER LOUISIANA...SO RECOVERY IS
ALREADY TAKING PLACE FOR WHAT SHOULD BE ANOTHER ROUND OF STRONG TO
SEVERE STORMS OF A MORE CELLULAR VARIETY...MAINLY IN AREAS TO THE
NORTH AND EAST OF THE FORECAST AREA. STORM PREDICTION CENTER HAS
PLACED MUCH OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE
STORMS WITH A MODERATE RISK AREA POISED JUST NE OF THE FORECAST
AREA. TEMPERATURES ARE EXPECTED TO REACH THE MID 80S MOST
LOCATIONS WHICH WILL DESTABILIZE THE COLUMN PRETTY EFFICIENTLY BY
AFTERNOON. DUE TO ANTICIPATED CELLULAR NATURE OF RAINFALL...HAVE
OPTED TO DROP FLASH FLOOD WATCH BUT CONCEDE THAT A STATEMENT OR
TWO MAY BE NEEDED AT TIMES THIS AFTERNOON. SOME LINGERING SHOWERS MAY
STILL DEVELOP WEDNESDAY BUT SHOULD BE OF LESSER COVERAGE AND
INTENSITY.

.LONG TERM...
THE REMAINDER OF THE FORECAST PERIOD WILL BE ESSENTIALLY DRY WITH
NEAR NORMAL TEMPERATURES AS SURFACE HIGH STAYS PARKED OVE THE
REGION THROUGH NEXT MONDAY.

&&

.AVIATION...
SOME TERMINALS HAVE IFR CEILINGS DUE TO RESIDUAL MOISTURE
RETURNING INTO THE AREA THIS MORNING. GENERAL MVFR CEILINGS
EXPECTED THROUGH THE MORNING HOURS AND IMPROVING TO VFR LEVELS IN
THE AFTERNOON. THERE IS A 50 PERCENT CHANCE OF CONVECTION TODAY
BUT DUE TO CELLULAR NATURE...WILL LEAVE OUT OF TAFS AT THIS TIME
AND HANDLE WITH AMENDMENTS AS NEEDED ONCE THE PATTERN BECOMES A
LITTLE MORE CLEARER TODAY.

&&

.MARINE...
WINDS WILL REMAIN IN THE 15 TO 20 KNOT RANGE NEARLY ALL WATERS
THIS MORNING AND EARLY AFTERNOON BEFORE SETTLING A BIT LATER
TODAY. ONCE HIGH PRESSURE BUILDS OVERNIGHT...WINDS AND SEAS SHOULD
ABATE CONSIDERABLY FOR WEDNESDAY BEFORE PICKING UP A BIT THURSDAY
WITH COLD AIR ADVECTION. RELATIVELY LIGHT WINDS AND LOW SEAS ARE
EXPECTED FOR THE WEEKEND.

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
             MONITORING RIVER FLOODING
             MONITORING SEVERE WEATHER THREAT FOR TODAY
             18Z SPECIAL BALLOON RELEASE SCHEDULED

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  57  76  48 /  50  20  10  10
BTR  87  59  77  49 /  50  20  10  10
ASD  84  63  80  52 /  50  40  20  10
MSY  84  65  79  57 /  50  40  20  10
GPT  81  67  81  56 /  50  40  30  10
PQL  81  65  80  53 /  50  40  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
Hazardous weather outlook, Apr 29, 4:43 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
443 AM CDT TUE APR 29 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-292145-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
443 AM CDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND EARLY EVENING. THE PRIMARY THREAT WILL BE HIGHER
WIND GUSTS AND HAIL FROM THE STRONGER STORMS. SOME LOCALIZED
HEAVY RAINFALL MAY RESULT IN BRIEF PONDING OF WATER. THE AREA OF
GREATER THREATS SHOULD BE EAST OF THE I-55 CORRIDOR...PARTICULARLY
OVER SOUTHEAST MISSISSIPPI.

SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE COASTAL WATERS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. PLEASE RELAY ANY
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL
LAW ENFORCEMENT.

24/RR

In the hours before

Special weather statement, Apr 29, 11:50 AM CDT, 54 minutes before
MSZ081-291745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1150 AM CDT TUE APR 29 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING HARRISON COUNTY...

AT 1142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BAY ST. LOUIS...OR ABOUT 3 MILES NORTHWEST
OF PASS CHRISTIAN...MOVING NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LONG
BEACH...GULFPORT...GULFPORT AIRPORT...LYMAN...BILOXI AND SAUCIER

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

CONTINUE TO MONITOR THE PROGRESS OF THIS THUNDERSTORM IN THE EVENT A
WARNING IS ISSUED.
Special weather statement, Apr 29, 12:14 PM CDT, 30 minutes before
MSZ082-291800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1214 PM CDT TUE APR 29 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING JACKSON COUNTY...

AT 1210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PASCAGOULA...OR ABOUT OVER PASCAGOULA...
MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Apr 29, 12:16 PM CDT, 28 minutes before
LAZ040-MSZ080-081-291815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1216 PM CDT TUE APR 29 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING HANCOCK COUNTY...
ST. TAMMANY PARISH...HARRISON COUNTY...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF WAVELAND...OR ABOUT 7 MILES
SOUTHEAST OF PEARLINGTON...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WAVELAND...
BAY ST. LOUIS...KILN...DIAMONDHEAD...PASS CHRISTIAN...SAUCIER AND
LYMAN

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Apr 29, 12:43 PM CDT, 1 minute before
MSZ082-291845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1243 PM CDT TUE APR 29 2014

...STRONG THUNDERSTORM MOVING EAST AFFECTING JACKSON COUNTY...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF ST. MARTIN...OR ABOUT 8
MILES WEST OF VANCLEAVE...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...VANCLEAVE
AND WADE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:23 AM CDTSevere Thunderstorm WarningLIXPearl River37 min
Apr 29, 1:43 AM CDTSevere Thunderstorm WarningLIXJackson47 min
Apr 29, 2:14 AM CDTFlash Flood WarningLIXHarrison, Jackson3 hr
Apr 29, 9:08 AM CDTRiver Flood WarningLIXHarrison48 hr
Apr 29, 9:08 AM CDTRiver Flood WarningLIXHarrison49 hr
Apr 29, 1:09 PM CDTAreal Flood AdvisoryLIXHarrison, Jackson111 min
Apr 29, 1:39 PM CDTFlash Flood WarningLIXJackson2 hr
Apr 29, 4:00 PM CDTSevere Thunderstorm WarningLIXHarrison45 min
Apr 29, 5:58 PM CDTSevere Thunderstorm WarningLIXPearl River, Walthall47 min
Apr 29, 6:39 PM CDTFlash Flood WarningLIXHarrison2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.